Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 60, NWS St. Louis, MO

May 24, 2024Iron County, Missouri

NWS St. Louis, MO issued this tornado warning at May 24, 2024, 11:23 PM CDT for Iron County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2024, 11:23 PM CDT (04:23 UTC)
Expired
May 25, 2024, 12:00 AM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Iron County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:39 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2768 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

565 
WFUS53 KLSX 250423
TORLSX
MOC093-250500-
/O.NEW.KLSX.TO.W.0060.240525T0423Z-240525T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
1123 PM CDT Fri May 24 2024

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Northeastern Iron County in southeastern Missouri...

* Until midnight CDT.

* At 1123 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Belleview, moving southeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ironton, Pilot Knob, and Arcadia around 1130 PM CDT.

This also includes Fort Davidson Historic Site and Elephant Rocks
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3759 9077 3760 9077 3760 9081 3768 9077
      3765 9065 3760 9055 3753 9055
TIME...MOT...LOC 0423Z 295DEG 21KT 3764 9074 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

19
2 follow-up statements
047 
WWUS53 KLSX 250436
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1136 PM CDT Fri May 24 2024

MOC093-250500-
/O.CON.KLSX.TO.W.0060.000000T0000Z-240525T0500Z/
Iron MO-
1136 PM CDT Fri May 24 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN IRON COUNTY...

At 1135 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ironton, moving east at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Ironton, Pilot Knob, and Arcadia around 1140 PM CDT.

This also includes Fort Davidson Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3758 9075 3765 9071 3760 9055 3753 9055
TIME...MOT...LOC 0435Z 282DEG 16KT 3760 9069 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

19
041 
WWUS53 KLSX 250453
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1153 PM CDT Fri May 24 2024

MOC093-250501-
/O.EXP.KLSX.TO.W.0060.000000T0000Z-240525T0500Z/
Iron MO-
1153 PM CDT Fri May 24 2024

...THE TORNADO WARNING FOR NORTHEASTERN IRON COUNTY WILL EXPIRE AT
MIDNIGHT CDT...

The storm which prompted the warning has weakened, and no longer 
appears imminently capable of producing a tornado.

A Severe Thunderstorm Watch remains in effect until midnight CDT for 
southeastern Missouri.

Remember, a Severe Thunderstorm Warning still remains in effect for
central Iron county.

&&

LAT...LON 3758 9075 3765 9071 3760 9055 3753 9055
TIME...MOT...LOC 0451Z 295DEG 21KT 3756 9059 

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 24, 6:36 PM CDT, 4 hours 47 minutes earlier. Its key messages:

  • -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 6:36 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 PM CDT Fri May 24 2024

.KEY MESSAGES...

-Thunderstorms will continue to develop through this evening with
 some strong to severe storms possible and capable of primarily
 large hail and damaging winds with a low threat of tornadoes.

-Severe thunderstorms are expected late Saturday night into Sunday morning
 and possibly again during the afternoon/evening, with large
 hail, damaging winds, and a tornado possible.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM... (Through Sunday)
Issued at 358 PM CDT Fri May 24 2024

Storms continue to develop along and north of an outflow boundary
that stretches from north-central Missouri, where it intersects
with a cold front, southeastward into southwestern Illinois.
Forecast soundings in this area show that a very unstable airmass
with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear
of 35 to 50 kts will support organized storms, including
supercells and severe multicells, with large hail and damaging
winds the main threats, though can't rule out a tornado or two as
well. Also, the latest HRRR indicates mean PWs around 1.5" and the
potential for back-building convection north of St. Louis that
could result in excessive rainfall rates up to 2"/hr, so flash
flood warnings may be needed.

Otherwise, the front will continue to move east through this evening
and convection will gradually diminish and weaken. The cold front
will exit the forecast area by 07z Saturday.

As a surface ridge builds into the region on Saturday, it will be
the pick day of the holiday weekend. Sunny, dry and warm conditions
expected with highs in the upper 70s to mid 80s.

In the meantime, the upper level trough over the western CONUS will
begin to lift out towards the Great Lakes. As the associated surface
low deepens in the lee of the Rockies and accompanying warm front
lifts northward, convection will initiate on the nose of a strong
low level jet (50-60kts) Saturday evening as moist, unstable air
surges into the central Plains. Then as the low level jet veers over
time, the MCS that develops over northern KS will slide east across
the area. Still some uncertainty on the exact location of the warm
front/convection due to discrepancies among the deterministic as
well as ensemble models. For now stuck with the latest NBM solution
which has the best chances of rain along and north of I-70 late
Saturday night through Sunday. As for any strong to severe storms,
the best location will be along the southern periphery of the
complex where the strongest instability/shear will be (MU CAPEs
between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all
hazards possible. Once the complex moves through, there is still
some uncertainty on afternoon/evening redevelopment depending on how
much the atmosphere can recover, where any outflow boundary sets up
and timing of the main cold front. So for now feel that the best
time for severe weather will be with the complex late Saturday night
through Sunday morning, though can't rule out additional strong to
severe storms Sunday afternoon/evening.

Byrd
&&

.LONG TERM... (Sunday night through Next Friday)
Issued at 358 PM CDT Fri May 24 2024

As the system exits the region, the showers and storms will taper
off from west to east by late Sunday night. Another shortwave
will rotate around the surface low over the Great Lakes region.
This will bring another round of showers and a few thunderstorms
Monday afternoon. Then for the remainder of the forecast period,
upper level ridge will build over the western CONUS with a trough
in the east, so forecast area will remain in northwest flow aloft.
Thus temperatures will be a bit below normal with dry weather
through Thursday before the pattern begins to change late in the
work week.

Byrd
&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 634 PM CDT Fri May 24 2024

Cold front beginning to move through the region. As of 23z, the
front has moved through KCOU and KUIN and will be through KJEF by
00z Saturday. The front will move through St. Louis metro area TAF
sites by 02z-03z Saturday. In the meantime, storms will be moving
through the metro area, so kept MVFR visibilities until front
moves through. Otherwise, winds will veer to the west to northwest
behind the front and gradually diminish. As ridge builds in,
winds will become light and variable most locations.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
356 PM CDT Fri May 24 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across the forecast area through this
evening. Some strong to severe storms are possible and capable of
primarily large hail and damaging winds with a low threat of
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday night through Sunday night.
A few thunderstorms may become severe late Saturday night into Sunday
morning and possibly again during the afternoon/evening, with large
hail, damaging winds, and a tornado possible across the forecast
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

Byrd

In the hours before

Local storm report, May 24, 8:06 PM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
806 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Tstm Wnd Dmg     Mount Sterling          38.47N 91.62W
05/24/2024                   Gasconade          MO   Public

            Public reported relayed through media. Tree
            branches and a few trees down. Time
            estimated from radar.

&&
Local storm report, May 24, 8:59 PM CDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
859 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Flood            Louisiana               39.44N 91.06W
05/24/2024                   Pike               MO   Emergency Mngr

            Water pooling on roads reported in
            Louisiana.

&&

LSJ
Local storm report, May 24, 9:03 PM CDT, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
903 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Flood            1 ESE Louisiana         39.44N 91.04W
05/24/2024                   Pike               MO   Emergency Mngr

            Hwy 79 closed south of Louisiana due to
            water covering roadway. Cannot tell how deep
            water is or how fast it was flowing.
            Numerous twigs and small tree branches in
            water.

&&

LSJ
Local storm report, May 24, 9:16 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
916 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Flood            1 SW White Hall         39.43N 90.42W
05/24/2024                   Greene             IL   Amateur Radio

            Picture of flooded road. Water from creek
            appears to be flowing in picture. Report of
            up to 8 to 12 inches on road at the time.

&&

LSJ
Local storm report, May 24, 9:43 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
943 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Hail             Cedar Hill              38.36N 90.64W
05/24/2024  E1.00 Inch       Jefferson          MO   Trained Spotter

            Off and on 1 inch hail for about 10 minutes
            beginning at 2132 CDT.

&&

LSJ
Local storm report, May 24, 10:43 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1043 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Rain             1 NNW Litchfield        39.19N 89.66W
05/24/2024  M8.40 Inch       Montgomery         IL   Emergency Mngr

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:25 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, Warren50 min
May 24, 8:52 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson38 min
May 24, 9:26 PM CDTSevere Thunderstorm WarningLSXJefferson49 min
May 24, 10:03 PM CDTSevere Thunderstorm WarningLSXJefferson19 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve50 min
May 24, 10:14 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Saint Francois, Washington46 min
May 24, 10:59 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds31 min
May 24, 11:29 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds46 min
May 25, 12:09 AM CDTSevere Thunderstorm WarningLSXIron, Madison51 min
May 25, 12:32 AM CDTAreal Flood AdvisoryLSXIron, Madison, Reynolds58 min
May 25, 10:55 AM CDTRiver Flood WarningLSXLincoln21 days
May 25, 2:06 PM CDTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 19 more32 hr

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.